Unintentional Venlafaxine Withdrawal -- my experience

Over the course of the past few days, I’ve had the unfortunate run-in with a temporary bout of Venlafaxine withdrawal due to some issues that I’ve been having renewing my prescription and running out of refills at my local pharmacy. Don’t want to get into exactly what the issue is, but I essentially realized that I had run out of medicine refills too late and had delays with working with my local pharmacy to get my medicine back. Its been less than 3 days, but has given me probably a unique insight into what a rapid, no-taper withdrawal from a medium dose of venlafaxine can look like (150mg).

Most are probably aware of how difficult of a medicine venlafaxine is to stop. Most are advised taper regimens that consist of an extremely gradual stepdown that consists of a period of weeks to months, and many still experience extreme withdrawal symptoms. Most of this probably has to do with the extremely short halflife of the drug and how rapidly it gets cleared and metabolized from the system.

The timeline and my withdrawal symptoms from going from 150mg to zero:

  • 24-30 hours after the last dose: withdrawal will begin. For me, the most acute and dramatic effects surround impact to sleep. In the first night, sleep quality rapidly diminished for me. I do not think I was able to sleep for more than a few hours here and there. Sleep when it comes is completely restless due to the dreams. Venlafaxine dose changes (either up or down) can cause extremely vivid, almost oracle-like dreams that are extremely real and totally unlike anything I have ever experienced in my life. You truly feel like you are there in the dream, extremely vivid, actually indistinguishable from reality. The other horrible thing about sleep is the profound, extreme whole body sweating that occurs. In the first night, i sweat through multiple blankets and sheets and was so cold from the sweating I repeatedly had to wake up and dry off with a towel before going back to bed with a new blanket.

  • The next day, side effects mostly surround the extremely poor sleep from the night before. I was totally exhausted and had to shower a second time to remove the sweat residue from myself. Besides that, in the first day, the withdrawal was mostly mild.

*Night Two: sleep is even more poor. Sweating is just as bad if not worse. Instead of falling asleep and having fitful sleep with vivid dreams, I don’t think I slept at all. Instead of sleep with dreams, its probably more accurate to say that instead of sleeping, you are in a waking dream type situation where your mind is kind of half asleep and experiencing vivid dreams, but your body is awake. Sweat is just as bad if not worse

*Day Two: Even more exhaustion due to compounding effects of poor sleep. Irritability, anger, and some bodily symptoms start developing. For me, the bodily symptoms are similar to IBS and difficulty in the bathroom. This is also where the famous “brain zaps” started for me. They’re not as bad as I was expected, but they’re definitely a uniquely uncomfortable experience. You truly feel like you have an arc of electricity moving through your body at random points throughout the day.

*Night Three: Final night. Probably no sleep at all, or very scant sleep with very vivid waking dreams. Profuse sweating just as bad if not worse.

*Third day, where I am now: completely exhausted due to poor sleep. Even if you’re totally exhausted, laying down and trying to nap will not work. I think its truly physiologically impossible to fall into a deep sleep while you’re withdrawing from this medication. Brain zaps, irritability, anger, depression. The best way I can describe it is extreme nicotine withdrawal, if you have had the experience of trying to quit smoking.

All in all, rapid withdrawal from this medicine was pretty much in-line with what my expectations were and the descriptions I have read: extremely uncomfortable, but not horrible in the sense that I am sitting here at every moment writhing in pain. It is not on the same level as benzo or opioid withdrawal, but it is definitely a uniquely uncomfortable experience that definitely necessitates a gradual taper.

Getting my medicine back this afternoon, so this unfortunate unintentional experiment will be coming to an end, but please let me know if you have any questions. I wanted to document what the experience of acute 150mg to zero withdrawal looks like over a short time frame.

3 Likes

Thanks for sharing that with us, @sheepdog_lord.

Hope you don’t have to go through that again.